Call American Addiction Centers for help today.

(888) 287-0471
Close Main Menu
Main Menu
    Back to Main Menu
    Main Menu

Orlaam Overdose Symptoms and Treatment

Table of Contents

Orlaam is a synthetic opioid used to manage the symptoms of opiate dependence. The manufacturer discontinued the sale and distribution of this drug in 2003 due to concerns about adverse events related to the cardiovascular system. However, it is possible for someone to access Orlaam that was distributed prior to this decision.
“It is possible for someone to access Orlaam that was distributed prior to this decision.”
It is important to recognize Orlaam overdose symptoms, so you can help your loved one get the right medical treatment in the event of an overdose. If you have a loved one struggling with drug addiction, call our free helpline for information. Contact us at for a referral to a private drug addiction treatment center.

Symptoms

Drug overdose is a serious problem in the United States. The U.S. Department of Health and Human Services reports that unintentional drug overdose deaths now outnumber the number of homicides in the US each year, with 22,400 unintentional drug overdose deaths in America in 2005. Orlaam overdose is almost always associated with the use of Orlaam in combination with other drugs. According to the fact sheet issued by the manufacturer, this often occurs because it takes the drug two to four hours to start working. Those who want immediate control may combine Orlaam use with the use of illicit drugs to prevent withdrawal symptoms. When Orlaam reaches its peak of effectiveness, its effects combine with the effects of the illicit drug, increasing the risk of accidental death. The following are some of the signs of an overdose on Orlaam:

  • Pulmonary edema
  • Respiratory depression
  • Extreme sleepiness
  • Coma or stupor
  • Constricted pupils
  • Clammy skin
  • Slowed heart rate
  • Low blood pressure
  • Cyanosis
  • Circulatory collapse
  • Lack of breathing

Cheyne-Stokes respiration is another one of the Orlaam overdose symptoms you should know about. This refers to an abnormal breathing pattern characterized by faster, deeper breathing followed by a gradual decrease in respiration. This results in apnea, which is a temporary pause in breathing. Clinical studies show that Orlaam also affects the electrical activity of the heart.

Treatment

local emergencyIt is important to seek immediate Orlaam overdose and addiction treatment for a loved one who has taken too much of this drug or combined the drug with other substances. Call 911 or your local emergency response number immediately. If the person stops breathing, check for a pulse. If there is a pulse, perform rescue breathing. This involves tilting the person’s head back, lifting the chin, pinching the nose, and breathing into the person’s mouth at regular intervals. Cincinnati Children’s Hospital says that you should give one breath every 5 seconds. If the person has no pulse, administer CPR. During CPR, you should compress the chest 30 times and give two breaths. Repeat this process until help arrives or the person shows signs of life. The American Heart Association says that four out of five cardiac arrest incidents occur at home, so it is important that you know how to administer CPR in the event of an overdose.

If someone exhibits Orlaam overdose symptoms, you should also contact a poison control center while you wait for emergency help to arrive. The National Poison Hotline is available to US residents who call (800) 222-1222. Residents of Canada and other countries should call their local poison control centers.
“If someone exhibits Orlaam overdose symptoms, you should also contact a poison control center while you wait for emergency help to arrive.”
Most typical drug overdose treatments, such as hemodialysis, do not work well for Orlaam overdose because the drug is readily absorbed by the fat in the body. When a physician assesses an Orlaam overdose victim, he or she must also consider the possibility that the victim combined Orlaam with at least one other drug. This makes it difficult to pick the best treatment for this type of overdose. Naloxone may reduce some of the opiate effects of Orlaam, but this drug can cause opiate withdrawal symptoms if administered too rapidly. Once someone recovers from an Orlaam overdose, it is important to help the person find a rehab program or treatment facility. Call our confidential hotline at to get information about the best private drug treatment facilities in your area.

Factoid:

  • In 2007, drug overdoses were second only to automobile accidents in terms of the number of unintentional injury deaths they caused in the United States.
  • Southwestern states and states in the Appalachian region have the highest overdose death rates. Midwestern states have the lowest overdose death rates.
  • Men are more likely to die from drug overdoses than women.

Unsure where to start? Take Our Substance Abuse Self-Assessment

Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. This evaluation consists of 11 yes or no questions that are designed to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result. Please be aware that this evaluation is not a substitute for advice from a medical doctor.

Find a rehab center near you

    Related articles

    Reach out to us day or night

    Our supportive admissions navigators are available 24/7 to assist you or your family.

    (888) 287-0471